Your ears can be harmed by a surprisingly common number of medicines. From common pain medicine to tinnitus medicine, find out which of them has an effect on your ears.
Medicines Can Affect Your Hearing
The United States makes up about half of the $500 billion dollar pharmaceutical market. Are you getting over the counter medications? Or perhaps your doctor has prescribed you with some kind of medication. It commonly happens that people neglect the warnings that come along with virtually all medications because they assume they won’t be impacted. That’s the reason why emphasizing that certain medications might increase your risk of having loss of hearing is so crucial. On a more positive note, some medicines, like tinnitus treatments, can actually help your hearing. But how do you know which medicines are safe and which are the medications will be hazardous? And what to do if a doctor prescribes medications that lead to loss of hearing? A little insight on the subject can really help.
1. Your Ears Can be Harmed by Over-The-Counter Pain Relievers
The fact that such an everyday thing could cause loss of hearing. How often hearing loss occurred in people who were using many different painkillers was studied by researchers. This link is supported by numerous studies of both men and women. A collaborative study among Harvard, Brigham Young and Women’s Hospital discovered something shocking. Continued, day to day use of over-the-counter painkillers damages hearing. 2 or more times a week is described as regular use. You generally see this regularity in people who suffer with chronic pain. Taking too much aspirin at once could result in temporary loss of hearing, which might become permanent over time. NSAID medications that contain ibuprofen, acetaminophen and naproxen appear to be the most prevalent. But you may be surprised to find the one with the strongest link. The drug typically known as acetaminophen was the culprit. For men under 50 hearing loss danger nearly doubled if they were taking this drug to manage chronic pain. Just for the record, prescription painkillers are just as bad. Loss of hearing may be caused by the following:
It’s not clear exactly what triggers this hearing loss. The nerves of the inner ear that detect sound could be destroyed by the decrease of blood flow possibly triggered by these medications. That’s why extended use of these drugs could lead to permanent hearing loss.
2. Some Antibiotics Are Ototoxic
If your not allergic, most antibiotics should be fairly safe if used as directed. But the kind of antibiotic called Aminoglycoside could raise hearing loss. Human studies haven’t yet yielded reliable data because they are in their initial stages. But there definitely seem to be a few individuals who have developed hearing loss after using these drugs. It’s persuading enough to recognize the outcomes of the animal tests. The medical industry believes there might be something to be concerned about. Every time mice take these antibiotics, they eventually get hearing loss. The following conditions are commonly treated with Aminoglycoside antibiotics:
- Some other respiratory diseases
- Tuberculosis (TB)
- Cystic fibrosis
- Bacterial meningitis
Unlike the majority of antibiotics, they’re more often taken over a long term time period to manage chronic infections. Pneumonia and children’s ear infection were, until very recently, widely treated with Neomycin. Side effect concerns over the years have led doctors to prescribe different options. Why some antibiotics worsen hearing loss still demands more investigation. It seems that they could cause swelling in the inner ear that creates long-term damage.
3. How Quinine Impacts Your Hearing
You’re aware of what quinine is if you’ve ever had a gin and tonic. Quinine is used to manage malaria and has also been used to help people who suffer from restless leg syndrome while also being the principal ingredient in tonic that gives the drink its bitter taste. While research that studies the correlation between hearing loss an quinine aren’t that well-known. Reversible loss of hearing has been observed in certain malaria patients.
4. Chemo Drugs Can Damage Your Hearing
You understand that there will be side effects when going through chemo. Doctors are filling the body with toxins in an effort to eliminate cancer cells. These toxins can’t usually tell the difference between healthy cells and cancer. These drugs are being examined:
- Carboplatin commonly known as Paraplatin
- Cisplatin commonly known as Platinol
- Bleomycin commonly known as Blenoxane
Regrettably, chemo-induced loss of hearing is a required trade off when battling cancer. You might want to speak with your hearing care expert about tracking your hearing while you’re dealing with cancer treatments. Or you could inform us what your individual scenario is and find out if there are any recommendations we can make.
5. Loop Diuretics and Hearing Loss
In an effort to regulate fluids in your body you might try using diuretics. But the body can inevitably be dehydrated by taking it too far in one direction when attempting to manage the issue with medication. This can lead to swelling when salt vs water ratios get unbalanced. This can cause hearing loss, which is normally temporary. But hearing loss may become permanent if you let this imbalance continue. The drugs listed in this article are ototoxic and if used with loop diuretics could worsen permanent hearing loss. If you’re taking the most well-known loop diuretic, Lasix, your doctor can advise you concerning which medications can have side effects if combined with it.
If You Are Using Medications That Cause Hearing Loss What Can You do?
You should talk to your doctor before you discontinue using any medications they have prescribed. Note all of the medications you use and then talk to your doctor. You can ask your doctor if there may be an alternative to any drugs that trigger loss of hearing. You can also reduce your need for medications with a few lifestyle changes. You can get on a healthier path, in certain situations, with small changes to your diet and some exercise. Your immune system can be improved while pain and water retention can also be decreased with these changes. You should make an appointment to have your hearing examined as soon as possible particularly if you are taking any ototoxic drugs. It can be difficult to detect hearing loss at first because it advances very slowly. But make no mistake: it can affect your happiness and health in ways you may not recognize, and recognizing it early gives you more possibilities for treatment.